Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 1997, 10:14 AM CDT for Buena Vista County, Iowa. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1997, 10:14 AM CDT (15:14 UTC)
- Expired
- May 7, 1997, 10:30 AM CDT
- In force
- 16 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Buena Vista County, IA
The radar
The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 10:20 AM CDT | Thunderstorm Wind 52 | Albert City, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
280 WUUS1 KFSD 071515 RRA SVRFSD IAC021-071530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1014 AM CDT WED MAY 7 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN BUENA VISTA COUNTY - IN NORTHWESTERN IOWA * UNTIL 1030 AM CDT * THIS STORM CAN BE EXPECTED IN THE VICINITY OF... ALBERT CITY NOW NEWELL 1020 AM CDT * AT 1011 AM CDT...NATIONAL WEATHER SERVICE SPOTTERS REPORTED DAMAGING WINDS TO 70 MPH NEAR ALBERT CITY MOVING EAST AT 30 MPH. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. & HOLMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 8:06 PM CDT, 14 hours 8 minutes earlier.
Area forecast discussion, May 6, 8:06 PM CDT, 14 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SE SOUTH DAKOTA/NW IOWA/SW MINNESOTA NATIONAL WEATHER SERVICE SIOUX FALLS SD 800 PM CDT TUE MAY 6 1997 HAVE UPDATED ENTIRE CWA FOR MINOR WORDING TO MENTION SHWRS/TSTMS TO MAINLY OCCUR AFT MID WITH ONLY A FEW SPRINKLES B4 MIDNIGHT. FEW ACCAS/HIGH-BASED SHWRS FORMING IN GRND CLUTTER DUE TO STRONG WAA/ISENT LIFT CURRNTLY IN PLACE OVR CWA. LOW LVLS STILL QUITE DRY IN ERN PORTION OF CWA BUT GETTING BETTER IN THE WEST. NLG PROFILER SHWG GUD VEERING WIND PROFILE WITH LOW LEVEL JET INCREASING TO 35-40 KTS BLO 800 MB. THIS WILL ADVECT HIER DEWPOINTS NWRD AND MSTR HAS INDEED INCRSD AT LOW LEVELS ON OAX SOUNDING AND OVR WRN PTN OF CWA. TSTMS NOW FORMING OVR KLNX AREA RADAR AT TIP OF LOW LVL MSTR CONVERGENCE SEEN ON ADAP. LIGHT SHWRS ALSO INCRSG ON KSFD 88-D RADAR SO ALL GUD SIGNS THAT LOW LEVELS ARE MOISTENING UP. XPECT SHWRS TO INCRS IN AREAL COVRG AFT MIDNIGHT SO LIKELY POPS STILL LOOK GUD. FROPA ARND 12-15Z THRU ClWA A BIT LATER IN SUX AREA. STRONG SUBSIDENCE OVR WRN PTN CWA TMW AND WINDY AS STRONG ISENT DOWNGLIDE TRANSFERS HIER MOMENTUM ALF DOWN TO LOW LVLS. INCREASED OVERNIGHT LOWS A BIT DUE TO EXPECTED HIER DEWPOINTS. .FSD...NONE HOLMES
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 10:25 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Ida | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.